Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 204, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 24, 2019, 7:16 PM CDT for Le Sueur County, Scott County, Minnesota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 7:16 PM CDT (00:16 UTC)
- Expired
- Sep 24, 2019, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Le Sueur County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 32 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 7:16 PM CDT | HAIL 1 | Le Sueur, MN | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Sep 24, 7:25 PM CDT | HAIL 0.88 | Le Sueur, MN | REPORT FROM TWITTER WITH PHOTO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.5
The text
As transmitted.
408
WUUS53 KMPX 250016
SVRMPX
MNC079-139-250100-
/O.NEW.KMPX.SV.W.0204.190925T0016Z-190925T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT Tue Sep 24 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Le Sueur County in south central Minnesota...
Southeastern Scott County in east central Minnesota...
* Until 800 PM CDT.
* At 715 PM CDT, a severe thunderstorm was located near Le Sueur, or
23 miles north of Mankato, moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Belle Plaine around 725 PM CDT.
New Prague around 730 PM CDT.
Jordan around 735 PM CDT.
Shakopee around 750 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
&&
LAT...LON 4446 9393 4451 9388 4454 9390 4469 9366
4470 9364 4472 9362 4477 9355 4461 9336
4454 9349 4454 9351 4452 9353 4438 9380
TIME...MOT...LOC 0015Z 232DEG 42KT 4448 9382
HAIL...1.50IN
WIND...60MPH
$$
BORGHOFF3 follow-up statements
825
WWUS53 KMPX 250026
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
726 PM CDT Tue Sep 24 2019
MNC079-139-250100-
/O.CON.KMPX.SV.W.0204.000000T0000Z-190925T0100Z/
Le Sueur MN-Scott MN-
726 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN LE SUEUR AND SOUTHEASTERN SCOTT COUNTIES...
At 726 PM CDT, a severe thunderstorm was located near New Prague, or
24 miles northwest of Faribault, moving east at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
New Prague around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central and east central Minnesota.
&&
LAT...LON 4442 9372 4457 9380 4469 9346 4461 9336
4454 9349 4454 9351 4452 9353
TIME...MOT...LOC 0026Z 247DEG 44KT 4452 9366
HAIL...1.50IN
WIND...60MPH
$$
BORGHOFF503
WWUS53 KMPX 250040
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT Tue Sep 24 2019
MNC079-250050-
/O.CAN.KMPX.SV.W.0204.000000T0000Z-190925T0100Z/
Le Sueur MN-
740 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LE SUEUR COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for south
central and east central Minnesota.
LAT...LON 4462 9366 4463 9364 4469 9346 4462 9337
4461 9337 4454 9348 4454 9357
TIME...MOT...LOC 0040Z 241DEG 42KT 4460 9347
$$
MNC139-250100-
/O.CON.KMPX.SV.W.0204.000000T0000Z-190925T0100Z/
Scott MN-
740 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN SCOTT COUNTY...
At 740 PM CDT, a severe thunderstorm was located near New Prague, or
18 miles northwest of Northfield, moving northeast at 50 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Scott County, including the following locations... St
Benedict and Helena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central and east central Minnesota.
&&
LAT...LON 4462 9366 4463 9364 4469 9346 4462 9337
4461 9337 4454 9348 4454 9357
TIME...MOT...LOC 0040Z 241DEG 42KT 4460 9347
HAIL...1.25IN
WIND...<50MPH
$$
BORGHOFF800
WWUS53 KMPX 250053
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
753 PM CDT Tue Sep 24 2019
MNC139-250103-
/O.EXP.KMPX.SV.W.0204.000000T0000Z-190925T0100Z/
Scott MN-
753 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY WILL
EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight CDT for south
central and east central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4462 9366 4463 9364 4469 9346 4462 9337
4461 9337 4454 9348 4454 9357
TIME...MOT...LOC 0053Z 232DEG 42KT 4468 9332
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:36 PM CDT, 40 minutes earlier.
Area forecast discussion, Sep 24, 6:36 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 636 PM CDT Tue Sep 24 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 329 PM CDT Tue Sep 24 2019 Timing of thunderstorm development is the main forecast concern late this afternoon/evening. Other concerns is a chance of showers in central Minnesota Wednesday afternoon. Cumulus field, and depth of higher boundary layer moisture, remains in Iowa this afternoon. There is a steady increase in the cumulus field moving northeast across northern Iowa since noon. Secondly, a strong short wave was evident across the Northern Plains this afternoon. Once this short wave, and associated frontal boundary, moves across southern Minnesota, the deeper moisture from Iowa will interact with it, and cause storms to develop. Based on several of the CAMs, initiation is around 4-6 pm from the Twin Cities, southwest to around Fairmont. Ample wind shear increasing along the short wave, and MLCAPEs around 2000 J/kg, will lead to some severe storms. Lapse rates are impressive with values of 7.5 to 8 C/km across southern Minnesota. The combination of wind shear, instability, and lapse rates, all indicate a good correlation of large hail. Once the front moves through the region, there remains ample moisture behind it. As with synoptic scale systems, weak short waves rotating around them, and cold air aloft, instability showers will be possible, especially in central Minnesota Wednesday afternoon which will be closer to the upper low. Not too many changes past Wednesday afternoon, with a cool Wednesday night in store. Temperatures by Thursday morning will be in the 40s, with 30s possible in the typical low spots of Minnesota, and western Wisconsin. .LONG TERM...(Thursday through Tuesday) Issued at 329 PM CDT Tue Sep 24 2019 The long term period will be rather unsettled with a bit of a roller coaster in temperature swings this period, given warm vs cold sector placement of a couple potential systems developing. By Thursday, conditions will remain dry but the feature to watch will be developing to our northwest. A large trough over Canada will influence much of North America with cyclonic flow aloft. A coupled jet structure will help develop a potent shortwave and surface low Thursday night across North Dakota, but it appears it will translate eastward with most of the forcing remaining across central MN and northward. Still, we could see some precip develop along the surface front overnight into Friday morning, so stuck with chance pops across the area during that period as the surface low moves east across northern MN toward Lake Superior. Cooler air will then infiltrate from the north with highs both Friday and Saturday being held in the low 60s, and dew points in the comfortable range in the 40s. With surface high pressure building in Saturday morning, could see highs dip into the upper 30s and lower 40s. A deeply amplified trough will dig across the western CONUS Sat night into Sunday, enhancing southerly flow locally and lifting the front through our area. Temperatures rising into the 70s across southern MN and dew points into the 60s are expected while a surface low develops across eastern Wyoming. With our area still in the warm sector Monday, could make a run at 80 degrees and thunderstorms are certainly possible in the vicinity of the frontal boundary especially. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue Sep 24 2019 TSRA will affect areas from KMKT to KEAU during the next 6 hours, with only a small window of IFR at KMKT around 00-01z, and 02-03z at KEAU. Otherwise, VFR and westerly winds around 5-10 kts. By Wednesday morning, gusty winds will develop from the WNW with gusts of 24-28 kts likely in western Minnesota. -SHRA will also be possible during the afternoon, but not enough to warrant VCSH at this time. KMSP... Only an hour of VCTS, which will likely be over by 1z. Otherwise, west/west-northwest winds develop this evening. Gusty west- northwest winds develop Wednesday morning. /OUTLOOK FOR KMSP/ Thu...VFR. ISOLD -SHRA late. Wind W-SW bcmg S 5-10 kts. Fri...VFR. Poss MVFR/SHRA, ISOLD TSRA. Wind SW 5-10 kts bcmg NW. Sat...VFR. SHRA/TSRA late. Poss MVFR cigs/vsby. Wind E 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...SPD AVIATION...JLT
Hazardous weather outlook, Sep 24, 12:15 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1215 PM CDT Tue Sep 24 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1215 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely along a cold front after 3 pm. There is an Enhanced Risk of severe weather across south-central and southeastern Minnesota, as well as west central Wisconsin. Large hail, tornadoes, and damaging wind gusts are all possible with these storms this afternoon, and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday evening into Friday, and then again over the weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon, especially after 3 pm.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:00 PM CDT | Tornado Warning | MPX | Goodhue | 30 min |
| Sep 24, 7:03 PM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele, Waseca | 27 min |
| Sep 24, 7:13 PM CDT | Tornado Warning | MPX | Steele | 32 min |
| Sep 24, 7:34 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 26 min |
| Sep 24, 8:14 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.